Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 211, NWS Springfield, MO

July 27, 1998Dent County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 27, 1998, 4:53 PM CDT for Dent County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1998, 4:53 PM CDT (21:53 UTC)
Expired
Jul 27, 1998, 9:55 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Dent County, MO

The radar

The St Louis radar (KLSX), 141 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 272154
FFWSGF
MOC015-029-065-125-131-141-161-169-280255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
453 PM CDT MON JUL 27 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  CAMDEN COUNTY IN CENTRAL MISSOURI
  DENT COUNTY IN SOUTH CENTRAL MISSOURI
  MARIES COUNTY IN CENTRAL MISSOURI
  MILLER COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI
  PHELPS COUNTY IN EAST CENTRAL MISSOURI
  PULASKI COUNTY IN CENTRAL MISSOURI

* UNTIL 955 PM CDT

* AT 450 PM LAW ENFORCEMENT CONTINUED TO REPORT FLOODING OF LOW WATER
  CROSSINGS AND SECONDARY ROADS ACROSS CENTRAL MISSOURI.

* ALTHOUGH THE RAIN HAD ENDED IN THE WARNED COUNTIES THIS AFTERNOON...
  NUMEROUS LOW WATER CROSSINGS AND SECONDARY ROADS CONTINUED TO BE
  COVERED BY FLOOD WATERS. SOME BRIDGES HAVE BEEN WASHED OUT BY THE
  SWIFTLY FLOWING WATER. ADDITIONAL HEAVY RAINFALL WILL ALSO BE POSSIBLE
  AFTER MIDNIGHT.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  6FIND ALTERNATE ROUTES.

SEVERAL PEOPLE LOSE THEIR LIVES EACH YEAR BECAUSE THEY ATTEMPT TO
CROSS FLOODED LOW WATER CROSSINGS.  IF FLOODED ROADWAYS BLOCK YOUR
WAY...FIND AN ALTERNATE ROUTE.

SUTTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:05 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 27, 2:05 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON JUL 27 1998

SHOWERS AND THUNDERSTORMS THAT OCCURRED OVER CENTRAL MISSOURI AND
SOUTHWEST MISSOURI DISSIPATED EARLIER THAN ON SUNDAY. AMOUNTS WERE
STILL HEAVY WITH ANOTHER 1 TO 3 INCHES OVER CENTRAL MISSOURI FROM
THE TRUMAN LAKE REGION SOUTHEAST INTO THE SALEM AREA. ANY RAIN THAT
DEVELOPS TONIGHT WILL LIKELY CAUSE FLASH FLOODING...ESPECIALLY IN
CENTRAL MISSOURI.

SURFACE FRONT HARD TO FIND...BUT APPEARS TO BE A LITTLE FURTHER
NORTHWARD TODAY.  LOW LEVEL JET LOOKS TO BE WEAKER TONIGHT WHICH
WOULD LEAD TO LESS THUNDERSTORM DEVELOPMENT NORTH OF THE FRONT.
MODELS NOT MUCH HELP WITH NGM ONLY FORECASTING 20 PERCENT CHANCE OF
RAIN TONIGHT WITH THE AVN SHOWING LESS THAN 20 PERCENT.  PRECIPITABLE
WATER REMAINS
QUITE HIGH (1.83 AT SGF)...SO THREAT OF HEAVY RAIN WILL CONTINUE WITH
ANY THUNDERSTORM DEVELOPMENT.

WOULD LIKE TO CONTINUE FLASH FLOOD WATCH FOR TONIGHT  BECAUSE OF THE
SATURATED GROUND IN CENTRAL MISSOURI...BUT CUT BACK ON POPS TO 30 TO 40
PERCENT ACROSS THE CWA.

1ST PERIOD RECOMMENDATIONS...(FOR COORDINATION PURPOSES)

FFA FOR ENTIRE AREA TONIGHT.

COU GROUP...SHOWERS AND THUNDERSTORMS DEVELOPING TONIGHT...MAINLY AFTER
MIDNIGHT. HEAVY RAIN POSSIBLE. LOW IN THE MIDDLE 60S.  LIGHT WIND.

SGF/UNO GROUP...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING
TONIGHT...MAINLY AFTER MIDNIGHT.  HEAVY RAIN POSSIBLE.  LOW 70 TO 75.
LIGHT WIND.

JLN GROUP...PARTLY CLOUDY TONIGHT WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS AFTER MIDNIGHT.  HEAVY RAIN POSSIBLE.  LOW 70 TO 65.
LIGHT WIND.

CCF
SGF BB 070/088 072/090 073 24433
JLN BB 072/090 073/091 074 24323

JOHNSON

In the hours before

Special weather statement, Jul 27, 1:00 PM CDT, 3 hours 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON JUL 27 1998

THE FOLLOWING STATEMENT IS VALID FOR THE FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY
BARTON            BENTON            CAMDEN            CEDAR
CHRISTIAN         DADE              DALLAS            DENT
DOUGLAS           GREENE            HICKORY           HOWELL
JASPER            LACLEDE           LAWRENCE          MARIES
MCDONALD          MILLER            MORGAN            NEWTON
OREGON            OZARK             PHELPS            POLK
PULASKI           SHANNON           ST. CLAIR         STONE
TANEY             TEXAS             VERNON            WEBSTER
WRIGHT

...ANOTHER ROUND OF HEAVY RAIN EXPECTED OVERNIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVERNIGHT ALONG
AND NORTH OF A STATIONARY FRONT EXTENDING FROM NORTHERN OKLHOMA INTO
SOUTHERN MISSOURI. THE HEAVIEST RAIN IS EXPECTED GENERALLY NORTH OF
LINE FROM JOPLIN TO SPRINGFIELD TO ALTON.

THE GROUND IN CENTRAL MISSOURI IS SATURATED FROM RAINFALL THE
PREVIOUS TWO NIGHTS AND ANY ADDITIONAL RAINFALL WILL RESULT IN
RAPID RUNOFF AND FLASH FLOODING.

ALTHOUGH THUNDERSTORMS MAY PRODUCE HEAVY RAIN TONIGHT...THEY ARE
EXPECTED TO STAY BELOW SEVERE LIMITS AND STORM SPOTTER ACTIVATION
IS NOT EXPECTED.

JOHNSON
Special weather statement, Jul 27, 4:20 PM CDT, 33 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON JUL 27 1998

...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI...

AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO
RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY
RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING
ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE
IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT
DUE TO THE SWIFTLY FLOWING WATER.

FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF
A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL
500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS
EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE.
THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL
MISSOURI DUE TO THE PERSISTENT FLOODING.

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI:

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             WEBSTER           WRIGHT

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS
EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT
HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN
ABSORB... AND ADDITIONAL FLOODING IS LIKELY.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE
HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE
WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE.  IF 
TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED
ROADWAYS.

SUTTON
Special weather statement, Jul 27, 4:20 PM CDT, 33 minutes before
MOZ055>058-067>071-079>083-091>092-097>098-106-272315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
420 PM CDT MON JUL 27 1998

...FLASH FLOOD WARNINGS CONTINUED UNTIL 500 PM FOR PORTIONS OF
CENTRAL MISSOURI...
...FLASH FLOOD WATCH IN EFFECT TONIGHT FOR CENTRAL AND SOUTH CENTRAL
MISSOURI...

AT 416 PM NATIONAL WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED NO
RAINFALL ACROSS CENTRAL AND SOUTH CENTRAL MISSOURI. THE HEAVY
RAINFALL EVENTS OVER THE PAST THREE DAYS HAVE PRODUCED FLOODING
ACROSS CENTRAL MISSOURI. NUMEROUS SECONDARY ROADS CONTINUED TO BE
IMPASSABLE DUE TO THE FLOOD WATERS. SOME BRIDGES HAD BEEN WASHED OUT
DUE TO THE SWIFTLY FLOWING WATER.

FLASH FLOOD WARNINGS CONTINUED IN EFFECT FOR AREAS ALONG AND NORTH OF
A WARSAW TO HERMITAGE...CAMDENTON...WAYNESVILLE AND SALEM LINE UNTIL
500 PM. ALTHOUGH LITTLE IF ANY ADDITIONAL RAIN IS EXPECTED THIS
EVENING... RUNOFF AND FLOODING OF LOW WATER CROSSINGS WILL CONTINUE.
THE FLASH FLOOD WARNINGS WILL BE EXTENDED FOR MUCH OF CENTRAL
MISSOURI DUE TO THE PERSISTENT FLOODING.

THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH TONIGHT
FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL MISSOURI:

BENTON            CAMDEN            DALLAS            DENT
HICKORY           HOWELL            LACLEDE           MARIES
MILLER            MORGAN            OREGON            PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
TEXAS             WEBSTER           WRIGHT

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN KANSAS THIS
EVENING AND MOVE INTO CENTRAL MISSOURI AFTER MIDNIGHT. THE RECENT
HEAVY RAINFALL HAS LIMITED THE AMOUNT OF WATER THAT THE GROUND CAN
ABSORB... AND ADDITIONAL FLOODING IS LIKELY.

BE ESPECIALLY CAREFUL WHEN TRAVELLING AT NIGHT.  IT IS OFTEN
DIFFICULT TO SEE FLOODED LOW WATER CROSSINGS...ESPECIALLY DURING
HEAVY RAIN.  DON'T RISK YOUR LIFE...TURN AROUND AND SEEK AN ALTERNATE
ROUTE IF FLOODING IS OBSERVED.

MANY AREA RIVERS HAVE REACHED OR RISEN ABOVE BANKFULL DUE TO THE
HEAVY RAIN. THOSE WITH PROPERTY AND/OR LIVESTOCK ALONG RIVERS IN THE
WARNED AREA SHOULD TAKE ACTION NOW TO LIMIT HIGH WATER DAMAGE.  IF 
TRAVELLING IN LOW AREAS ALONG THESE RIVERS...BE WATCHFUL FOR FLOODED
ROADWAYS.

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:00 PM CDTFlash Flood WarningSGFMorgan3 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMiller, Morgan6 hr
Jul 27, 12:59 AM CDTFlash Flood WarningSGFMaries6 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFBenton4 hr
Jul 27, 3:04 AM CDTFlash Flood WarningSGFDent, Phelps4 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFDent, Maries, Phelps, Pulaski6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 5:21 AM CDTFlash Flood WarningSGFMiller6 hr
Jul 27, 7:37 AM CDTFlash Flood WarningSGFHickory4 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFDent6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFBenton, Camden, Morgan6 hr
Jul 27, 11:19 AM CDTFlash Flood WarningSGFHickory6 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan5 hr
Jul 27, 4:53 PM CDTFlash Flood WarningSGFMaries, Phelps, Pulaski5 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.